MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT,DRILL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT,DRILL
Model Number 03.010.228
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device available for evaluation: device is expected to be returned for manufacturer review/investigation, but has not been received yet.Device evaluated by mfr, manufacture date: product was not returned.Device history records review could not be completed without lot number.Based on the information available, it has been determined that no corrective and preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from (b)(6) reports an event as follows: it was reported that on (b)(6) 2019, the tip of the drill bit broke during an adolescent femoral nailing procedure.Upon reaming for the inferior hip screw, the tip of the drill bit broke and was left in situ embedded within the femoral neck.There was an unknown hip screw already in place on the superior recon hole of the unknown nail.The surgeon felt it was safe not to retrieve the fragment and decided to continue with the procedure.There was no surgical delay reported.The procedure was successfully completed without any further issues.There was no patient consequence.Concomitant device reported: hip screw (part unknown, lot unknown, quantity 1).Femoral nail (part unknown, lot unknown, quantity 1).This report is for one (1) drill bit.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Lot number provided for reporting.Device received - not the final destination.A review of the device history record has been requested.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted: part # 03.010.228.Synthes lot # u146376.Supplier lot # u146376.Release to warehouse date: 15 dec 2011.Supplier: (b)(4).The raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was conducted.Visual inspection: it was noticed that device was received with the broken distal tip and broken piece was not received for investigation.Hence, the complaint is confirmed for the broken reported condition.Document/specification review: a review of manufacturing evaluation record showed that the device was release to warehouse on 15 dec 2011 (7+ years old) and there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Dimensional inspection: diameter of the drill bit proximal to the breakage was measured and is with in specification per relevant drawing and with reference to general tolerances for design and manufacturing.Investigation conclusion: no definitive root cause could be determined, it is more likely that unintended excessive forces such as device being dropped during usage/handling contributed to this complaint condition.Since there is no xray/images were provided which show that broken fragments were left inside of the patient, we cannot confirm the complaint for embedded device.Hence,the complaint can only be partially confirmed.During this investigation no product design or manufacturing issues were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC
Common Device Name
BIT,DRILL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8659407
Report Number2939274-2019-58413
Device Sequence Number11220458
Product Code HTW
UDI-Device Identifier10886982068101
UDI-Public(01)10886982068101
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.010.228
Device Catalogue Number03.010.228
Device Lot NumberU146376
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2019
Initial Date Received by Manufacturer 05/02/2019
Supplement Date Received by Manufacturer07/03/2019
07/22/2019
Initial Report FDA Received Date05/31/2019
Supplement Report FDA Received Date07/08/2019
07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - NAIL HEAD ELEMENTS: HIP SCREW; UNK - NAILS: FEMORAL; UNK - NAIL HEAD ELEMENTS: HIP SCREW; UNK - NAILS: FEMORAL
Outcome Attributed to Adverse Event Required Intervention;